Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 112, NWS Sioux Falls, SD

April 6, 2019Pipestone County, Minnesota

NWS Sioux Falls, SD issued this river flood warning at Apr 6, 2019, 3:47 AM CDT for Pipestone County, Minnesota. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Apr 6, 2019, 3:47 AM CDT (08:47 UTC)
Expired
Apr 27, 2019, 3:47 AM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Branch Pipestone Creek near Pipestone (PSNM5).

Action stage
43 ft
Minor stage
44 ft
Moderate stage
46 ft
Major stage
48 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 5, 10:30 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 5, 10:30 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1030 PM CDT Fri Apr 5 2019

.SHORT TERM...(This Evening through Saturday)
Issued at 448 PM CDT Fri Apr 5 2019

Has taken much of the day, but now have largely mixed out the
stratus and fog from earlier in the day, with other mid clouds in
place over southeast SD/northeast NE into southwest MN/northwest IA.
Temps struggling a bit more in the 50s near quadrant north of I-90
and east of I-29 with longer time in the clouds/fog, but as warm as
the lower 70s in the Missouri River valley.  Southerly flow has
strengthened today, with low-level jet developing ahead of weak wave
moving into far western SD.  Short term concerns largely deal with
precipitation trends over the next 36 to 48 hours.

Going into tonight, the wave in western SD will traverse across the
state riding the broad flat ridge, with increasing theta-e advection
into south central by early evening, and shifting to focus mainly
near and east of I-29 heading after midnight as nose of low-level.
jet veers. A decent higher based MLCAPE evolves this evening, and a
lions share of short range guidance indicates that scattered
convection should initiate at some point early this evening. While
most of this is indicated initially north of I-90, also watching
some mid clouds across northeast NE which are shifting east and
northeast, and this could become an additional focal point. Should
get some additional stratus and fog developing with strong southerly
gradient in place, but fog mainly limited to spots north of I-90.

Lingering lighter precip east of I-29 should end during the morning,
leaving behind quite a few clouds. These clouds could become a
significant issue heading into Saturday in terms of warming
potential. With lack of stratus, could easily see mainly upper 60s
to upper 70s across the area.  Most likely area to break out, most
quickly as well, would be areas toward south central SD.  With a
little warmer surge ahead of frontal boundary sagging into the area
late day, should see some readings well into the upper 70s.  While
there looks to remain a cap in place, if temps warm to degree
expected out west, does appear as if there is enough potential
instability to even squeeze out a marginally strong storm west of
the James River during the very late afternoon or early evening.
Shear suggests anything would be very pulsy and short-lived, at
least in terms of max strength.  Otherwise, approach of the main
upper level system from the southwest through Nebraska during the
later afternoon should push a more disorganized area of elevated
showers and isolated thunder toward the lower Missouri River toward
evening, as a little more stable air sneaks in toward northwest IA
from the south/southeast.

.LONG TERM...(Saturday Night through Friday)
Issued at 448 PM CDT Fri Apr 5 2019

Core of precipitation with the mid-upper level dynamics looks like
it will evolve through areas near/east of I-29 overnight Saturday
night, while other precipitation focuses closer to the lower level
frontogenetic boundary dropping in from the northwest. Elevated
instability suggests that scattered thunder should be present. QPF
at any specific site is apt to be heavier, but as an areal average,
a good quarter to half inch is likely.

A period of more pleasant weather will evolve later Sunday into
Monday, once we shake the lingering clouds and some earlier day
precipitation on Sunday. Progressive upper pattern will bring a more
westerly flow into the area Sunday into Monday, but also keep cold
air behind the weekend system from making any significant intrusion.
Mainly 60s should occur Sunday, and with another weak wave passing
north of the area Monday, a push of warmer air ahead of an advancing
front should lead to mostly 70s as stratus should be out of the
equation for this warmup.

A cold front drops across the area around Monday night with little
impact other than to initiate a cooldown early next week. There
could be a couple of light showers/sprinkles as the mid level
boundary settles in on Monday night, and they will watch as a
stronger zone of mid-level frontogenesis evolves near the Missouri
River later Tuesday into Wednesday, acting as potential focus for
precipitation.

Now to address the elephant in the room - the system for the middle
portions of next week.  Acknowledgement here that most guidance
suggests a system in the plains, but the track is highly variable
with uncertain influence of the northern stream portion of the wave,
even within ensembles of various models.  GEFS showing tremendous
variability in potential amounts and track of the system, with
operational solutions from almost no impact to a significant spring
snow storm.  Way too uncertain to lock on to any particular solution
at this time - and the message is pay less to details in the
forecast at this point and more just to keep a watch on how things
evolve over the next several days. In general, a cooler and wet view
fits the expected pattern by Wednesday and Wednesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1026 PM CDT Fri Apr 5 2019

Showers and thunderstorms will work eastward through the night.
KHON will likely see the least impact and KSUX should see a
glancing blow. The more organized activity will be around KFSD
from about 5z through 8z. After the thunderstorms shift east some
MVFR and possibly IFR will settle southward.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...08
Hazardous weather outlook, Apr 5, 4:19 AM CDT, 23 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
419 AM CDT Fri Apr 5 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
419 AM CDT Fri Apr 5 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Widespread fog, dense at times, will persist through mid morning.

Showers and isolated thunderstorms are expected to develop
across the area tonight. Strong storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and isolated thunderstorms are expected to redevelop on
Saturday night. Any storms are not expected to be strong.

A significant weather system could bring rain and snow to the
region by the middle of next week. Confidence remains low on
details with the system. Continue to monitor the forecast as this
time frame approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:35 AM CDTRiver Flood WarningFSDMoody21 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDMinnehaha20 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDMinnehaha3 days
Apr 6, 11:25 AM CDTRiver Flood WarningFSDTurner19 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDLyon14 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDClay69 hr
Apr 6, 9:35 AM CDTRiver Flood WarningFSDClay, Dickinson18 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDClay40 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDBuena Vista, Clay17 days
Apr 6, 2:59 AM CDTRiver Flood WarningFSDPipestone20 hr
Apr 6, 7:40 AM CDTRiver Flood WarningFSDPipestone21 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDLyon21 days

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.